Indiana, 2008

Flood in Indiana, March 27 to 28, 2008

March 27 to 28, 2008 · NWS LMK · 1 event in 1 county or zone

A stationary front over the lower Ohio Valley produced some heavy rains over ground saturated by storms earlier in the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stationary front over the lower Ohio Valley produced some heavy rains over ground saturated by storms earlier in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 27, 5:30 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 27, 5:30 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
630 AM EDT THU MAR 27 2008

.SHORT TERM (TODAY AND TONIGHT)...

A NEARLY STATIONARY FRONT CURRENTLY JUST SOUTH OF INTERSTATE 64 IN
CENTRAL KENTUCKY TO MIGRATE SLIGHTLY NORTH THIS MORNING BEFORE
MOVING SOUTH INTO SOUTHERN KENTUCKY LATE THIS AFTERNOON AND TONIGHT.
PRECIPITATION ASSOCIATED WITH THE FRONT REMAINS ON THE NORTH SIDE OF
THE BOUNDARY WITH HEAVIEST SHOWERS PRIMARILY IN SOUTH CENTRAL
INDIANA WHERE MANY LOCATIONS HAVE PICKED UP MORE THAN ONE INCH SINCE
RAIN BEGAN YESTERDAY. THESE SHOWERS WILL BECOME MORE SCATTERED AS
THE MORNING PROGRESSES AND WAVE ENERGY ASSOCIATED WITH THE SHOWERS
MOVES OFF TO THE NORTHEAST. ADDITIONAL SHOWERS DEVELOPING OFF TO THE
WEST WILL BECOME MORE WIDESPREAD LATE THIS MORNING AND RETURN TO
SOUTH CENTRAL INDIANA AROUND OR SHORTLY AFTER NOON. THESE SHOWERS
WILL SLOWLY PUSH SOUTH AS THE FRONT SAGS SOUTH THIS AFTERNOON AND
EVENING. THUNDERSTORMS ARE LIKELY TO DEVELOP TO THE WEST AS
WELL...BUT BEST MID LEVEL INSTABILITY AXIS REMAINS OFF TO THE NORTH
OF THE CWA THROUGH TONIGHT WITH COVERAGE OF STORMS IN THE CWA
EXPECTED TO REMAIN ISOLATED.

PRECIPITATION AND FRONT GRADUALLY SLIDE SOUTH INTO CENTRAL
KENTUCKY BY THIS EVENING...AND MAY NOT MAKE IT INTO THE EXTREME
SOUTHERN ZONES AND HAVE CONTINUED TREND OF MUCH LOWER POPS IN THESE
AREAS FOR THIS AFTERNOON AND EVENING.  SOUTHERN ZONES MORE LIKELY TO
SEE PRECIPITATION VERY LATE TONIGHT WITH FRONT TRYING TO SINK ALL
THE WAY TO THE KY/TN BORDER BY EARLY FRIDAY.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...

FRIDAY THROUGH MONDAY NIGHT...

LATEST SHORT TO MEDIUM RANGE MODELS ARE ACTUALLY IN PRETTY GOOD
AGREEMENT THIS MORNING WITH THE OVERALL PATTERN.  FAIRLY DAMP
WEATHER PERIOD LOOKS IN STORE FOR FRIDAY AS SLOW MOVING COLD FRONT
WILL SAG SOUTH THROUGH THE REGION.  WIDESPREAD SHOWERS AND A FEW
THUNDERSTORMS ARE LIKELY ON FRIDAY ESPECIALLY DURING THE DAY AS THE
FRONT SAGS SOUTH THROUGH THE REGION.  GIVEN THE GOOD MODEL AGREEMENT
AND RUN-TO-RUN CONSISTENCY...HAVE INCREASED POPS TO CAT POPS.  THERE
ARE SOME TIMING ISSUES ON HOW FAST THE FRONT WILL PUSH SOUTH FRIDAY
NIGHT AND EARLY SATURDAY.  THE GFS AND NAM-WRF ARE IN PRETTY GOOD
AGREEMENT SHOWING THE FRONT CLEARING ALL BUT THE FAR SOUTHERN FA BY
SAT MORNING.  THE EURO IS A LITTLE SLOWER WITH THE FRONT CLEARING
THE STATE BY EARLY SAT AFTERNOON.  FOR NOW WILL KEEP A SMALL CHC OF
SHOWERS IN THE FCST FRIDAY NIGHT AND THEN QUICKLY DRY THINGS OUT
EARLY SAT AND THROUGH THE DAY.

HIGH TEMPERATURES ON FRIDAY WILL LIKELY BE IN THE MORNING HOURS JUST
AHEAD OF THE FRONTAL PASSAGE.  THERE MAY BE A LITTLE RECOVERY IN THE
AFTERNOON DUE TO SOME SOLAR INSOLATION.  GENERALLY FOLLOWED THE RAW
MODEL NUMBERS THROUGH HERE AND LEANED CLOSER TO A BLEND OF THE
GFS/NAM.  HIGHS FOR FRI WILL BE IN THE FORM OF A GRADIENT WITH HIGHS
IN THE UPPER 40S TO AROUND 50 IN THE FAR NORTH...WITH MID TO UPPER
50S ALONG THE RIVER AND AROUND 60 ACROSS THE SOUTHERN HALF OF KY.
WITH CLEARING SKIES AND HIGH PRESSURE BUILDING IN SAT
MORNING...TEMPS ARE EXPECTED TO FALL INTO THE LOWER 30S.  AMPLE SUN
ON SAT SHOULD ALLOW A MODERATION IN TEMPS WITH HIGHS WARMING BACK
INTO THE MID AND UPPER 50S.

BY SUNDAY...FRONTAL BOUNDARY WELL TO OUR SOUTH IS FCST TO RETREAT
NORTH AS A WARM FRONT AS NEXT WEATHER SYSTEM DEVELOPS ACROSS THE
CENTRAL PLAINS.  MODEL SOLUTIONS ARE BEGINNING TO TREND SLIGHTLY
WETTER WITH POPS FOR LATE SAT AND EARLY SUNDAY AS SFC WARM FRONT
MOVES NORTHWARD.  GIVEN PREVIOUS FCST AND SURROUNDING FCSTS...WILL
KEEP SLIGHT TO LOW CHC POPS IN THE FCST FOR SUNDAY.  AS WARM FRONT
SURGES NORTH...SHOULD SEE ANOTHER SHARP RISE IN TEMPS WITH HIGHS IN
THE UPPER 60S TO AROUND 70 IN THE FAR SOUTH.

MONDAY THROUGH WEDNESDAY...

LONG TERM MODELS CONTINUE TO SHOW A DECENT WEATHER SYSTEM IMPACTING
THE AREA DURING THE DAY ON MONDAY AS SLOW MOVING FRONTAL BOUNDARY
APPROACHES FROM THE WEST.  SFC HIGH OFF THE EAST COAST WILL ALLOW A
DEEP SOUTHERLY FLOW OFF THE GULF WHICH WILL PUMP A GOOD SUPPLY OF
MOISTURE INTO THE REGION.  AS THE FRONT MOVES SLOWLY EAST INTO
KY...SEVERAL WAVES OF SFC LOW PRESSURE LOOK TO RIDE NORTHEAST ALONG
THE FRONT.  WIDESPREAD MODERATE TO HEAVY RAINS LOOK INCREASINGLY
LIKELY FOR THE MON-TUE PERIOD WITH THE POTENTIAL FOR HYDRO PROBLEMS
CREEPING UP.  STILL KIND OF HARD TO PIN DOWN WHERE THE HEAVY
RAINFALL WILL SET UP...BUT GIVEN THE MODEL RUNS LATELY...IT DOES
LOOK LIKE OUR SOUTHERN INDIANA COUNTIES WILL BE UNDER THE GUN ONCE
AGAIN AND REALLY DO NOT NEED THE EXCESSIVE RAINFALL.  AMOUNTS OF 2-4
INCHES LOOK POSSIBLE THROUGH THE PD.  TEMPERATURES WILL REMAIN ABOVE
NORMAL ON MONDAY WITH HIGHS IN THE UPPER 60S TO AROUND 70 ONCE
AGAIN.  A COOL DOWN WILL COMMENCE ONCE THE FRONT MOVES EAST AND
SOUTHEAST OF THE REGION ON TUESDAY. WITH HIGHS ON TUE TOPPING OUT IN
THE UPPER 50S TO THE LOWER 60S.  ANOTHER MODERATION IN TEMPS LOOKS
LIKELY FOR WED WITH HIGHS REBOUNDING INTO THE MID AND UPPER 60S.

&&

.AVIATION (12Z TAFS)...

RAIN CONTINUING ACROSS SOUTH CENTRAL INDIANA AND EXTREME NORTH
CENTRAL KENTUCKY. THIS RAIN WILL BRING MVFR AND IFR CONDITIONS TO
LEX FOR MUCH OF THE DAY. ISOLATED THUNDERSTORMS WILL DEVELOP BY 18Z
AND MAY AFFECT TAF LOCATIONS WITH GUSTY WINDS AND BRIEF HEAVY
RAINFALL.

KBWG SHOULD REMAIN VFR THROUGH A BULK OF THE TAF PERIOD...THOUGH
AFTER 15Z...SOME ISOLATED SHOWERS AND THUNDERSTORMS MAY MOVE IN
BRINGING OCCASIONAL MVFR CIGS AND VIS FOR BRIEF PERIODS THROUGH 06Z.
FRIDAY.

WIND SHEAR WILL OCCUR AT ALL THREE TAF LOCATIONS FOR THE FIRST 6
HOURS OR SO OF THE TAF PERIOD AND WILL CONTINUE MENTION FROM
PREVIOUS TAF ISSUANCE.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...MACZKO
LONG TERM....MJ
AVIATION.....MACZKO
Hazardous weather outlook, Mar 27, 2:17 AM EST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 AM EDT THU MAR 27 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>055-061>065-
070>072-280730-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-LOGAN KY-
WARREN KY-SIMPSON KY-
317 AM EDT THU MAR 27 2008 /217 AM CDT THU MAR 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN SHOWERS WILL CONTINUE ACROSS THE ENTIRE AREA TODAY...WITH
MORE WIDESPREAD AND MODERATE RAIN SHOWERS EXPECTED ACROSS SOUTH
CENTRAL INDIANA AND EXTREME NORTH CENTRAL KENTUCKY. THIS
ADDITIONAL RAINFALL MAY RESULT IN SOME LOCALIZED FLOODING
PROBLEMS...ESPECIALLY ACROSS LOCATIONS OF SOUTH CENTRAL INDIANA
THAT RECEIVED OVER ONE INCH OF RAIN WEDNESDAY AND WEDNESDAY
NIGHT.

IN ADDITION TO RAIN...ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY
AND TONIGHT. IN ADDITION TO DANGEROUS LIGHTNING...GUSTY WINDS AND
BRIEF HEAVY RAIN WILL BE THE BIGGEST THREATS FROM ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL DROP SOUTHWARD ACROSS THE OUTLOOK AREA ON
FRIDAY AND BRING WIDESPREAD SHOWERS AND A CHANCE OF
THUNDERSTORMS. RAINFALL TOTALS OF UP TO ONE INCH OF RAIN WILL BE
POSSIBLE. GIVEN THE RECENT RAINS AND SATURATED GROUND...SOME
RISES WILL BE POSSIBLE IN AREA CREEKS AND STREAMS.

ANOTHER WEATHER SYSTEM IS FORECAST TO IMPACT THE OUTLOOK AREA ON
MONDAY AND TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE...BUT AT THIS TIME ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED. HOWEVER...HEAVY RAINS...GUSTY WINDS AND LIGHTNING
CAN BE EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAIN OR
LOCALIZED FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

KYZ056-057-066-067-073>078-081-082-280730-
GARRARD KY-MADISON KY-CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
317 AM EDT THU MAR 27 2008 /217 AM CDT THU MAR 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL DROP SOUTHWARD ACROSS THE OUTLOOK AREA ON
FRIDAY AND BRING WIDESPREAD SHOWERS AND A CHANCE OF
THUNDERSTORMS. RAINFALL TOTALS OF UP TO ONE INCH OF RAIN WILL BE
POSSIBLE. GIVEN THE RECENT RAINS AND SATURATED GROUND...SOME
RISES WILL BE POSSIBLE IN AREA CREEKS AND STREAMS.

ANOTHER WEATHER SYSTEM IS FORECAST TO IMPACT THE OUTLOOK AREA ON
MONDAY AND TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE...BUT AT THIS TIME ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED. HOWEVER...HEAVY RAINS...GUSTY WINDS AND LIGHTNING
CAN BE EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAIN OR
LOCALIZED FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

In the hours before

Special weather statement, Mar 27, 10:14 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1114 AM EDT THU MAR 27 2008

KYZ040>043-047>049-055>057-271715-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-MERCER KY-
JESSAMINE KY-CLARK KY-BOYLE KY-GARRARD KY-MADISON KY-
INCLUDING THE CITIES OF...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...HARRODSBURG...NICHOLASVILLE...WINCHESTER...DANVILLE...
LANCASTER...RICHMOND
1114 AM EDT THU MAR 27 2008

...HEAVY RAIN OCCURRING OVER PARTS OF EAST CENTRAL KENTUCKY...

AT 11 AM EDT AN AREA OF SHOWERS AND THUNDERSTORMS CONTAINING HEAVY
RAIN PERSISTED ACROSS PARTS OF EAST CENTRAL KENTUCKY. THE HEAVIER
RAIN STRETCHED FROM NEAR HARRODSBURG THROUGH LEXINGTON AND
WINCHESTER NORTH THROUGH PARIS TI NEAR CARLISLE. SOME OF THE
SHOWERS HAVE PRODUCED VERY HEAVY RAIN AND CREEKS WERE RUNNING
HIGH.

PONDING OF WATER IS LIKELY IN LOW AREAS. USE EXTRA CAUTION WHEN
DRIVING IN HEAVY RAIN.

SCHOLZ
Special weather statement, Mar 27, 10:14 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1114 AM EDT THU MAR 27 2008

KYZ040>043-047>049-055>057-271715-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-MERCER KY-
JESSAMINE KY-CLARK KY-BOYLE KY-GARRARD KY-MADISON KY-
INCLUDING THE CITIES OF...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...HARRODSBURG...NICHOLASVILLE...WINCHESTER...DANVILLE...
LANCASTER...RICHMOND
1114 AM EDT THU MAR 27 2008

...HEAVY RAIN OCCURRING OVER PARTS OF EAST CENTRAL KENTUCKY...

AT 11 AM EDT AN AREA OF SHOWERS AND THUNDERSTORMS CONTAINING HEAVY
RAIN PERSISTED ACROSS PARTS OF EAST CENTRAL KENTUCKY. THE HEAVIER
RAIN STRETCHED FROM NEAR HARRODSBURG THROUGH LEXINGTON AND
WINCHESTER NORTH THROUGH PARIS TO NEAR CARLISLE. SOME OF THE
SHOWERS HAVE PRODUCED VERY HEAVY RAIN AND CREEKS WERE RUNNING
HIGH.

PONDING OF WATER IS LIKELY IN LOW AREAS. USE EXTRA CAUTION WHEN
DRIVING IN HEAVY RAIN.

SCHOLZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
March 27, 10:20 AM EST to March 28, 8:30 PM EST
Where
Jefferson County, Deputy to 0.88 mi WSW of Deputy
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.800, -85.650

The Muscatatuck River at Deputy crested at 22.0 feet around noon EST on March 28. Minor flooding occurs at this level, with some county roads closed in the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89822.